Drought, Jewell
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Jewell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -98.218 (the zone’s center; the record gives no point)
S. Drought Monitor, December marked the seventh consecutive month of severe (or worse) drought across this six-county portion of North Central Kansas, as the latter two-thirds of 2012 marked its place in history as one of the worst droughts since the 1950s.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
According to the U.S. Drought Monitor, December marked the seventh consecutive month of severe (or worse) drought across this six-county portion of North Central Kansas, as the latter two-thirds of 2012 marked its place in history as one of the worst droughts since the 1950s. For the year as a whole, the vast majority of the area only measured between 55-75 percent of normal annual precipitation, with only a small portion of southern Jewell County finishing the year slightly above normal. One of the driest NWS cooperative observer sites during 2012 was Long Island in Phillips County, which only tallied 10.07 inches for the year...a notable 14.78 below normal.
Focusing solely on December, despite a welcome change of pace featuring above normal precipitation, all six counties remained under a federally-designated drought disaster. According to weekly issuances of the U.S. Drought Monitor, there was essentially no change whatsoever in drought classification during the month. Category D4 exceptional drought (the worst-possible classification) remained firmly in place across Phillips and Rooks counties along with the majority of Smith and Osborne counties. Farther east, a mix of category D2 severe and category D3 extreme drought persisted in Jewell and Mitchell Counties. Based on reports from around 20 NWS cooperative observers, and also incorporating radar-derived estimation, most of the area realized above normal precipitation in December (per normals generally between 0.70-0.90). This much-needed precipitation was largely the result of two snow events, one that generally brought 2-5 of snow on the 19th, and another on the 31st that blanketed most areas with 4-7. A few of the highest December precipitation totals per NWS observers included 1.14 at Phillipsburg, 1.13 at Burr Oak and 1.11 at Smith Center. On the lower side of precipitation totals were sites such as Hunter (0.50), Cawker City (0.50) and Natoma (0.72). The USDA Kansas Crop Progress and Condition Report for December indicated that state-averaged winter wheat crop conditions declined during the month, and rated 31 percent poor to very poor and only 24 percent good to excellent. State-averaged range and pasture conditions as of the end of December were reportedly 84% poor to very poor. Hay and forage and stock water supplies checked in between 71-77% short to very short, values which had held fairly steady for the past four to five months.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 11:37 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1137 PM CST FRI NOV 30 2012 .AVIATION...ALTHOUGH THE MAJORITY OF THE PERIOD FEATURES A HIGH CONFIDENCE IN VFR CEILING/VISIBILITY WITH ONLY VARYING DEGREES OF PASSING HIGH CLOUDS...A ROUGHLY 4-7 HOUR PERIOD CENTERED BETWEEN 10Z-17Z THIS MORNING IS STILL VERY UNCLEAR REGARDING THE LIKELIHOOD OF POSSIBLE MVFR/IFR CEILING AND OR/VISIBILITY...AND CONFIDENCE IS ADMITTEDLY QUITE LOW. IN SHORT...MODELS AND NUMERICAL GUIDANCE CONTINUE TO OFFER A WIDE RANGE OF SOLUTIONS RANGING FROM NO WORSE THAN A LIGHT FOG WITH NO LOW CEILING...TO POTENTIALLY DENSE FOG AND AT LEAST AN IFR CEILING IF NOT WORSE. FOR NOW WILL CONTINUE TO PLAY A MIDDLE GROUND BETWEEN THESE TWO EXTREMES...AS KGRI WILL LIKELY END UP ALONG THE WESTERN EDGE OF THE AREA MOST FAVORED FOR POOR AVIATION CONDITIONS...WHICH ARE MORE FAVORED FARTHER EAST. STAY TUNED FOR PLENTY OF FINE-TUNING OVER THE NEXT 12 HOURS. OTHERWISE...ONCE ANY POSSIBLE LOW CLOUDS VACATE BY MID-DAY OR SO...SHOULD BE A SOLID RETURN TO LEGITIMATE VFR CONDITIONS AS AN INVADING SURFACE TROUGH SCOURS OUT THIS LOW LEVEL MOISTURE. SURFACE WINDS SHOULD NOT BE A MAJOR ISSUE...WITH SUSTAINED SPEEDS EXPECTED TO AVERAGE UNDER 12KT THROUGH THE ENTIRE PERIOD...ALTHOUGH DIRECTION WILL SHIFT FROM SOUTHERLY THIS MORNING TO WEST-NORTHWEST THIS AFTERNOON AS THE TROUGH AXIS MOVES IN. && .PREV DISCUSSION... /ISSUED 818 PM CST FRI NOV 30 2012/ UPDATE...UPDATED THE FORECAST TO INCLUDE MENTION OF FOG FARTHER TO THE WEST FROM THE PREVIOUS FORECAST. VERY STRONG SIGNALS FOR FOG ARE COMING IN FROM THE SREF AND THE SURFACE TROUGH WELL OFF TO THE WEST WOULD NOT ARRIVE HERE IN TIME TO CHANGE WIND TO THE WEST SOON ENOUGH TO PREVENT FOG FROM DEVELOPING. DRIZZLE APPEARS UNLIKELY AS MOISTURE IS RATHER SHALLOW. PREV DISCUSSION... /ISSUED 341 PM CST FRI NOV 30 2012/ SHORT TERM...TONIGHT AND SATURDAY...MAIN FORECAST CONCERNS WILL BE POSSIBLE FOG AND STRATUS IN THE SOUTHEAST LATE TONIGHT AND EARLY SATURDAY MORNING AND TEMPERATURES. SATELLITE SHOWS SOME CIRRUS ACROSS THE AREA WITH SOME BREAKS IN THE CLOUDS JUST TO THE WEST. LOOKING FURTHER TO THE WEST THERE IS MORE CIRRUS MOVING TOWARD THE AREA. IN ADDITION THERE IS SOME STRATUS ACROSS EASTERN OKLAHOMA MOVING TOWARDS THE NORTH. THE STRATUS TO THE SOUTH IS EXPECTED TO CONTINUE TO MOVE NORTH ON SOUTHERLY LOW LEVEL WINDS TONIGHT. THE MAIN QUESTION WILL BE IF THE STRATUS MOVES TO THE WEST DURING THE NIGHT AS THE WINDS FURTHER NORTH HAVE AN EASTERLY COMPONENT TO THEM. MODELS HAVE IT MOVING TO THE WEST SOME AS IT APPROACHES SOUTHEAST NEBRASKA. AT THE SAME TIME A SURFACE TROUGH MOVES TO THE EAST AND SHOULD KEEP GRADUALLY TURN WINDS TO THE SOUTH AND THEN TOWARDS THE WEST. THIS WILL KEEP IT FROM SPREADING TO THE WEST TOO FAR. THAT BEING SAID...THE SOUTHEAST PART OF THE FORECAST AREA MAY SEE SOME LOWER CLOUDS AND PATCHY FOG LATE TONIGHT AND INTO SATURDAY MORNING. THE REST OF THE AREA WILL CLOUD UP AS WELL AS THE HIGH CLOUDS MOVE INTO THE AREA WITH A WEAK UPPER LEVEL WAVE. ON SATURDAY THE WEAK UPPER WAVE CONTINUES TO MOVE THROUGH THE AREA AND THE SURFACE TROUGH MOVES SLOWLY THROUGH THE AREA. WINDS WILL GRADUALLY TURN TO THE WEST AND THERE WILL BE WARM ADVECTION. EXPECT THE TEMPERATURES TO WARM INTO THE 60S ACROSS THE AREA. LONG TERM...STARTING 00Z SUNDAY. GUIDANCE FROM THE NAM...OPERATIONAL GFS...GEFS-MEAN AND THE EC SUGGEST THE CENTRAL PLAINS WILL REMAIN UNDER QUASI-ZONAL MID AND UPPER LEVEL FLOW THROUGH MUCH OF THE LONG TERM FORECAST PERIOD...WITH ANY SIGNIFICANT PV-ANOMALIES REMAINING NORTH OF OUR AREA FOR THE MOST PART. THE FIRST MID LEVEL LOW IS EXPECTED TO PUSH ACROSS SOUTH CENTRAL CANADA AND THE NORTHERN PLAINS DURING THE DAY MONDAY. THERE ARE SOME INDICATIONS FROM THE EC AND OPERATIONAL GFS THAT A MID LEVEL TROUGH AXIS...EXTENDING SOUTH FROM THE MID LEVEL LOW...MAY CLIP PORTIONS OF OUR CWA ON MONDAY. ALTHOUGH THERE MAY BE SOME MODEST MID LEVEL THERMAL ADVECTION AHEAD OF THE TROUGH AXIS OVER OUR AREA...TROPOSPHERIC MOISTURE APPEARS FAR TOO LACKING FOR PRECIPITATION PRODUCTION. THE SECOND MID LEVEL LOW IS EXPECTED TO PUSH ACROSS SOUTHERN CANADA DURING THE DAY THURSDAY...WITH A BETTER MID LEVEL TROUGH AXIS EXPECTED TO SWING SOUTH OF THE LOW ACROSS PORTIONS OF THE NORTHERN AND CENTRAL PLAINS. THE EC...AND TO A LESSER EXTENT THE OPERATIONAL GFS...SUGGEST PLENTY OF MID LEVEL THERMAL ADVECTION...AND MODEST DPVA...AHEAD OF THE TROUGH AXIS WILL PROMOTE ENOUGH OMEGA FOR PRECIPITATION PRODUCTION ACROSS PORTIONS OF OUR AREA LATE THURSDAY INTO FRIDAY...ASSUMING ENOUGH LOWER TROPOSPHERIC MOISTURE FLUX INTO THE AREA. ALLBLEND RESPONDED BY PROVIDING 20-30% POPS TO MUCH OF THE CWA DURING THIS TIME PERIOD. MADE NO CHANGES TO THIS FORECAST SO SLIGHT CHANCE TO CHANCE POPS EXIST IN THE CURRENT FORECAST FOR -RA AND -RASN LATE THURSDAY INTO FRIDAY. PERSISTENT SOUTHERLY LOW LEVEL FLOW AND RESULTANT LOW LEVEL WARM AIR ADVECTION WILL PROMOTE VERY WARM CONDITIONS ACROSS THE AREA ON SUNDAY...WITH HIGHS IN THE UPPER 60S FORECAST ACROSS THE CWA. THERE REMAINS A HIGH PROBABILITY OF RECORD HIGH TEMPERATURES BEING BROKEN ON SUNDAY...WITH THE CURRENT RECORDS SET AT 67 AND 68 FOR KGRI AND KHSI RESPECTIVELY. THE PASSAGE OF A LOW LEVEL BAROCLINIC ZONE THE FOLLOWING DAY WILL THEN PROMOTE A COOLER DAY ON MONDAY AND TUESDAY...BUT EVEN THEN THE COLD AIR ADVECTION BEHIND THE BAROCLINIC ZONE DOES NOT LOOK OVERLY IMPRESSIVE THUS ABOVE-NORMAL TEMPERATURES...WITH HIGHS IN THE 50S TO LOW 60S...ARE FORECAST BOTH DAYS. LOW LEVEL RETURN FLOW AND RESULTANT LOW LEVEL WARM AIR ADVECTION WILL THEN PRESENT A SUBTLE WARMING TREND HEADING INTO WEDNESDAY...BEFORE THE PASSAGE OF YET ANOTHER LOW LEVEL BAROCLINIC ZONE PRESENTS COOLER TEMPERATURES TO FINISH THE FORECAST PERIOD. FIRE WEATHER...ON SATURDAY AFTERNOON...BOUNDARY LAYER MIXING TO AROUND 800MB IS CURRENTLY FORECAST PER THE NAM...PRIMARILY FOR LOCATIONS SOUTH OF I-80 AND WEST OF HIGHWAY 281. SHOULD THIS MIXING BE REALIZED...AFTERNOON DEWPOINTS SHOULD RESPOND BY FALLING TO NEAR 30 IF NOT THE UPPER 20S. IN ADDITION TO THESE LOW DEWPOINTS...A DOWN-SLOPING WESTERLY LOW LEVEL WIND FIELD...BEHIND A SURFACE TROUGH...WILL PRESENT A VERY WARM AFTERNOON WITH TEMPERATURES EXPECTED TO SOAR WELL INTO THE 60S. RESULTANT AFTERNOON RELATIVE HUMIDITY VALUES WILL FALL INTO THE 22%-25% RANGE...AGAIN FOR LOCATIONS GENERALLY SOUTH OF I-80 AND WEST OF HIGHWAY 281. THERE REALLY ISNT MUCH OF A LOW LEVEL PRESSURE GRADIENT TO SPEAK OF SATURDAY...BUT THE PRESENCE OF A 850-800MB JET STREAK...NEAR 35KTS...IS EXPECTED TO PRESENT ITSELF TO SOUTHWESTERN PORTIONS OF THE CWA. THANKFULLY...IT APPEARS THIS AXIS OF STRONG WINDS IN THE 850-800MB LAYER WILL ACTUALLY DIMINISH AS WE HEAD INTO EARLY TO MID AFTERNOON...JUST AS THE BOUNDARY LAYER BEGINS ACCESSING THESE WINDS. SO A DIMINISHING LOW LEVEL WIND FIELD SHOULD PRESENT ITSELF TO THE AREA AS WE HEAD THROUGH THE AFTERNOON HOURS. GIVEN ALL THIS...CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED SATURDAY AFTERNOON. THIS SITUATION WILL NEED TO BE MONITORED THROUGH THE NEXT 24 HOURS HOWEVER. SHOULD AFTERNOON DEWPOINTS DROP-OFF SOMEWHAT FARTHER THAN CURRENTLY FORECAST...AND IF THE AXIS OF STRONGEST 850-800MB WINDS LINGER OVER THE AREA INTO THE AFTERNOON HOURS...ELEVATED FIRE WEATHER CONDITIONS COULD AT THE VERY LEAST DEVELOP SATURDAY AFTERNOON. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...PFANNKUCH UPDATE...HEINLEIN LONG TERM/FIRE WEATHER...BRYANT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 939 PM CST FRI NOV 30 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 939 PM CST FRI NOV 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. AREAS OF FOG ARE POSSIBLE OVERNIGHT FOR MOST OF THE OUTLOOK AREA WITH VISIBILITY LESS THAN A MILE FOR SOME LOCATIONS...ESPECIALLY SOUTHEAST OF A LINE FROM FULLERTON TO GRAND ISLAND...TO KEARNEY TO ALMA NEBRASKA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THROUGH 10 AM SATURDAY MORNING...AREAS OF FOG ARE POSSIBLE FOR MOST OF THE OUTLOOK AREA WITH VISIBILITY LESS THAN A MILE FOR SOME LOCATIONS...ESPECIALLY SOUTHEAST OF A LINE FROM FULLERTON TO GRAND ISLAND...TO KEARNEY TO ALMA NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423616, 423617, 423618, 423619, 423620, 423621.